Q. Is there any blood pressure medicine that does not give you a cough or make you feel exhausted? I am almost ready to give up on blood pressure pills.
A. Some people are quite susceptible to cough as a side effect of ACE-inhibitor blood pressure drugs such as lisinopril, enalapril or ramipril. Cough is less common with drugs such as Cozaar or Diovan. Beta-blockers such as atenolol or metoprolol can cause fatigue.
High blood pressure increases your risk of heart attacks and strokes, so don’t give up. We are sending you our Guide to Blood Pressure Treatment, with information on the pros and cons of the various types of medications, plus non-drug approaches.

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Cl
    Reply

    My bp is normally 170/90. Have tried atenolol, makes me exhausted like walking through mud. Exforge, very dizzy and off balance. The cure seems to be worse than the problem.

  2. Morgan J.
    Reply

    I have been on many different blood pressure medicines for a very long time. I’m not sure if my body has become immune to some but they don’t seem to be working as well anymore. I have been experiencing some very high pressures for some time now, shortness of breathe, and restless nights. My med range from Clonidine 0.3 3x, Lisiniprail 2x, Metoprolol, Nifedipine, DoxaZosin and minoxidil at night. I’m overwhelmed with medicine for my boss to still be 220/113. I don’t know what to do.

  3. Charlotte
    Reply

    I have been on Lisinopril 10 mg for over a year and have also developed a cough that I have not been able to get rid of. My doctor changed me to Cozarr 50mg this week but I have not started it yet as I had 7 Lisinopril pills left that I wanted to finish. She gave me some sample Singulair pills to try.
    I have a low tolerance to most medicines so I wanted to see how the Singulair made me feel before I tried the Cozarr. This one is more expensive than my Lisinopril. Is there a less expensive one that does not cause the cough? The Lisinopril was one of Walmart’s lower cost blood pressure medicines.
    I cannot afford the cost of the Cozarr medicine. If I knew the names of other blood pressure medicines that do not cause coughs I could check the Walmart list to see if they offer any other low cost ones.
    Thank you for any help you can give me.

  4. Barbara
    Reply

    I am taking 1.5mg melatonin for insomnia but have been informed that it might interact with my blood thinning meds (warfarin) My doctor shrugs it off. Any info?

  5. Plumber S.
    Reply

    I have checked my blood pressure level recently. It shows quite larger degree. My physician prescribed some medicines. I think that I could accept these drugs after the consulting with the doctor.

  6. Paul43
    Reply

    Tell your QUACK you’re going to stop taking Norvasc & to give you something else—-there are tons of HBP meds on the market.
    A Quack I go to did the same thing to me– gave me NORVASC and when the hacking started he told me I had and allergy from working outside and gave me Antihistamines to take.
    Two weeks later the hacking continued & I went back and he says “O ya I did read something about that causing a persistent cough and gave me good old METROPOLIS”. I told he flat out he stinks and is a lousy doctor and when the receptionist ask me for the $60 payment I told her— “Hey your boy didn’t fix me right the first couple of times I’ll be damn if your getting any more out of me—see you in court and in front of Florida’s”s Attorney General & the Consumer Protection Board—NEVER HEARD ANOTHER WORD–NEVER WENT BACK.
    I’VE FOUND THE MORE “PRO-ACTIVE YOU ARE WITH YOUR DOCTORS THE BETTER THE QUALITY OF THERE SERVICE BECOMES.
    They are no better than a car mechanic and if a car mechanic doesn’t fix your car RIGHT THE FIRST TIME and you go back and complain he usually won’t charge you—not a Quack–charges every time.

  7. jw
    Reply

    I have been taking novasc for 6 month, having terrible dry cough in the evening
    find it hard to sleep.
    Went to ear nose specialist says my cough is acid reflux, he prescribed nexium 40mg, didn’t work then tecta 40mg no luck looking for ideas and help.
    thanks

  8. W.S.O.
    Reply

    I take Diovan and Plendil for high blood pressure as well as other medications for high cholesterol. I am plagued by a hacking, productive cough. I have not been able to get any physician to consider this seriously; they all tend to dismiss the problem. I have tried to get them to change my medications but the response is usually “they all do that”. My coughing is so loud and long that my wife has to leave the room when I start as she cannot stand to listen and watch me turn purple in the face. I bet that if one of my doctors had this themselves, they would think it was serious!

  9. ebm
    Reply

    My buddy became very sedentary while working long hours after having been a “gym” person His BP became so high that they did a sleep study, put him on a Breathing machine (CPAP) and gave him THREE meds for it with VERY LITTLE RESULT. He went to a natural hormone/metabolic physician (he had to pay for it out of pocket). After a week + on testosterone shots and adrenal gland balancing, he got up enough energy to go to a gym to work out again.
    He goes 6 days a week varying aerobics, aqua aerobics, treadmill and weight machines. His BP is so low now that the doc told him to cut out SLOWLY one pill. He can soon eliminate another one (I hope it’s the one that makes his hair fall out)! A
    dietitian told him to cut down on carbs and sugary foods and animal products. Salads and veggies are back on the list, before it was sandwiches lunch and dinner if nobody cooked a meal (me). I am happy that HE TOOK RESPONSIBILITY FOR HIS HEALTH. He had to reach bottom, i.e. no energy to even walk 1/4 mile or less, now he’s up to 3miles on the treadmill and bike!
    Anything is possible if you decide for the better, PILLS SHOULD BE A LAST RESORT.

  10. DAVE S
    Reply

    I was on a variety of blood pressure medications including Cozaar and Diovan and many others whose name I have forgotten. They were universally ineffective in lowering my bp and a few had terrible side effects such as making me extremely tired and fatigued Two years ago I eliminated salt and salty foods from my diet. I missed the salt at first, but I soon noticed that food started to taste better without it. My bp is now in the 115/70 (previously 170/90) range without any medication.

  11. PUL43
    Reply

    Just goes to show you everyone is different— Norvasc gave me a small hacking cough almost every time I tried to talk.

  12. Greg Pharmacy Student
    Reply

    Try lower doses of medications. Diuretics often have few side-effects. Lowering your blood pressure even a little is better than not taking any medications.
    Peoples Pharmacy must have some guide on how to lower blood pressure without medications.

  13. Charles
    Reply

    I have found that Norvasc works the best, especially for the top number, and with few side effects.

  14. Brenda
    Reply

    I had some sort of reaction to about the first 6-7 medications I tried. Finally got on a low dose of Quinaretic and it seems to be working for me.

  15. Uta Tipper
    Reply

    20mg of Lisinopril caused awful coughing spells especially at night. Once my dosage was increased to one tablet of 40mg of Lisinopril, the coughing stopped immediately.
    During a hospital stay the hospital pharmacy did not have the one 40mg pill available and dispensed two 20mg. The coughing immediately started up again, (no fun after abdominal surgery). We received permission to bring my 2x20mg medication from home and all was well again.
    For some reason a lemon flavored sugar- free Ricola gave relief during the 20mg dosage.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.